Author(s): Reilly JG, Ayis SA, Ferrier IN, Jones SJ, Thomas SH
Abstract Share this page
Abstract BACKGROUND: Sudden unexplained death in psychiatric patients may be due to drug-induced arrhythmia, of which lengthening of the rate-corrected QT interval (QTc) on the electrocardiogram is a predictive marker. We estimated the point prevalence of QTc lengthening in psychiatric patients and the effects of various psychotropic drugs. METHODS: Electrocardiograms were obtained from 101 healthy reference individuals and 495 psychiatric patients in various inpatient and community settings and were analysed with a previously validated digitiser technique. Patients with and without QTc lengthening, QTc dispersion, and T-wave abnormality were compared by logistic regression to calculate odds ratios for predictive variables. FINDINGS: Abnormal QTc was defined from the healthy reference group as more than 456 ms and was present in 8\% (40 of 495) of patients. Age over 65 years (odds ratio 3.0 [95\% CI 1.1-8.3]), use of tricyclic antidepressants (4.4 [1.6-12.1]), thioridazine (5.4 [2.0-13.7]), and droperidol (6.7 [1.8-24.8]) were robust predictors of QTc lengthening, as was antipsychotic dose (high dose 5.3 [1.2-24.4]; very high dose 8.2 [1.5-43.6]). Abnormal QT dispersion or T-wave abnormalities were not significantly associated with antipsychotic treatment, but were associated with lithium therapy. INTERPRETATION: Antipsychotic drugs cause QTc lengthening in a dose-related manner. Risks are substantially higher for thioridazine and droperidol. These drugs may therefore confer an increased risk of drug-induced arrhythmia.
This article was published in Lancet
and referenced in Journal of Bioanalysis & Biomedicine